Alabama, 2008

Winter Weather in Alabama, December 11, 2008

December 11, 2008 · NWS MOB · 3 events in 3 counties and zones

A strong upper level low pressure system moved across the southeast and caused snow showers to develop across parts of southwest Alabama. Most areas received a dusting of snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A strong upper level low pressure system moved across the southeast and caused snow showers to develop across parts of southwest Alabama. Most areas received a dusting of snow. A few areas observed around one half inch of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 11, 7:50 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 11, 7:50 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
750 AM CST THU DEC 11 2008

.UPDATE...A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 AM THIS
MORNING TO 6 PM CST THIS AFTERNOON FOR ALL OF OUR INTERIOR SOUTHEAST
MISSISSIPPI ZONES AS WELL AS FOR CHOCTAW...WASHINGTON AND CLARKE
COUNTIES OF ALABAMA. REPORTS FROM ACROSS OUR SOUTHEASTERN
MISSISSIPPI COUNTIES INDICATE MOSTLY RAIN WITH ONLY A FEW
SNOWFLAKES SO FAR THIS MORNING. HOWEVER...SINCE AROUND 6 AM...
SNOWFALL WITH SIGNIFICANT ACCUMULATIONS HAS BEEN OCCURRING JUST TO
THE WEST OVER PORTIONS OF SOUTH CENTRAL MISSISSIPPI. SATELLITE AND
RADAR IMAGERY INDICATE THAT A DRY SLOT ON THE EASTERN SIDE OF THE
UPPER LOW IS ROTATING NORTHWARD ACROSS MUCH OF SOUTHWEST ALABAMA AND
THE WESTERN FLORIDA PANHANDLE...TEMPORARILY LESSENING THE THREAT FOR
RAIN/SNOW IN THOSE AREAS. AS THE UPPER LOW...CURRENTLY OVER
SOUTHEAST LOUISIANA...CONTINUES TO LIFT NORTHEAST THIS MORNING
EXPECT PCPN TO FILL BACK IN ACROSS OUR FCST AREA. FOR NOW WILL LEAVE
THE WINTER WEATHER ADVISORY AS IS WITH ACCUMULATIONS OF ONE INCH OR
LESS...BUT AS WE HAVE SEEN OVER THE PAST COUPLE OF HOURS AND AS WE
HAVE BEEN STATING OVER THE PAST COUPLE OF DAYS...IF A HEAVY PCPN
BAND SETS UP...EVAPORATIVE COOLING COULD QUICKLY ALLOW FOR THE
DEVELOPMENT OF HEAVIER SNOWFALL. WE WILL HAVE TO MONITOR THIS
CLOSELY THROUGH THE MORNING HOURS LOOKING FOR ANY POTENTIAL OF
UPGRADING THE ADVISORY TO A WINTER STORM WARNING. 12/DS

&&

...PREVIOUS DISCN FROM 529 AM CST THU DEC 11 2008...

.SHORT TERM (TODAY AND TONIGHT)...SFC COLD FRONT CONTINUES TO MOVE
EAST OF THE CWFA THIS MORNING AS MID TO UPPER LOW APPROACHES FROM
THE WSW. LATEST SOUNDINGS FROM OBSERVED AND MODEL GUIDANCE DEPICT
BELOW FREEZING TEMPS ABOVE 1K FT THIS MORNING MOVING IN FROM THE WEST
AND SHIFTING EASTWARD THROUGH THIS AFTERNOON FOR MUCH OF THE WESTERN
AND SOME NORTHERN SECTIONS OF THE CWFA. WITH RAINFALL RATES
INCREASING LATER THIS MORNING AND INTO THE AFTERNOON...GOOD
EVAPORATIVE OR DYNAMIC COOLING COULD BRING SFC TEMPS TO NEAR OR BELOW
FREEZING DURING LATE MORNING AND AFTERNOON HOURS...MOSTLY OVER
SOUTHEAST MS STRETCHING NE INTO NORTHERN SECTIONS OF SOUTHWEST
ALABAMA. THIS WOULD RESULT IN A MIX OF SNOW AND LIGHT RAIN. WORSE
CASE SCENARIO...BELIEVE ACCUMULATIONS WILL BE AROUND ONE INCH OR
LESS GENERALLY WEST AND NORTH OF A LINE GENERALLY STRETCHING FROM
WIGGINS MS TO CAMDEN AL. AS A RESULT HAVE ISSUED A WINTER WEATHER
ADVISORY FOR SE MS AND PARTS OF INLAND SW AL FROM 15Z THIS MORNING
UNTIL 00Z TONIGHT. WILL CONTINUE TO MONITOR THIS RAPID CHANGE IN
TEMPS AND PRECIP CLOSELY FOR POSSIBLE UPDATES THROUGHOUT THE DAY.
CURRENTLY... SIGNIFICANT TRAVEL PROBLEMS DO NOT APPEAR LIKELY FOR ANY
PORTION OF OUR CWFA...BUT WILL CONTINUE TO MONITOR. LATEST MODEL
GUIDANCE DEPICTS A RAPID DRYING TREND LATER THIS EVENING AND
OVERNIGHT AS MAIN UPPER SYSTEM MOVES QUICKLY TO THE NE. WILL USE THE
CURRENT MAV GUIDANCE FOR TEMPS THROUGH TONIGHT. 32/EE

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...THE THURSDAY STORM SYSTEM WILL
BE LIFTING QUICKLY TO THE NORTHEAST EARLY FRIDAY WITH A DRIER HIGH
PRESSURE AREA WORKING INTO THE FCST AREA FOR THE WEEKEND. TEMPERATURES
WILL REMAIN BELOW NORMAL THROUGH SATURDAY...THEN WARM TO AROUND
NORMAL LEVELS ON SUNDAY. BY MONDAY...TEMPERATURES ARE EXPECTED TO
WARM TO ABOVE NORMAL AS THE SFC HIGH PRESSURE SLIDES EAST OF THE
REGION AND A MORE MOIST SOUTHEASTERLY FLOW DEVELOPS OVER OUR AREA.
A WEAK COLD FRONT IS EXPECTED TO MOVE INTO THE SOUTHEASTERN STATES
MONDAY NIGHT AND TUESDAY...BRINGING THE NEXT CHANCE OF RAIN TO THE
REGION. THIS FRONT WILL LIKELY STALL OUT OVER THE SOUTHEASTERN STATES
ON WEDNESDAY...MAINTAINING AT LEAST A SLIGHT RAIN CHANCE THROUGH THE
END OF THE FCST PERIOD. AN ONSHORE FLOW WILL CONTINUE OVER MOST OF
THE AREA THROUGH PERIODS END...MAINTAINING THE ABOVE NORMAL
TEMPERATURES THROUGH MID WEEK. 12/DS

&&

.AVIATION (12Z ISSUANCE)...STORM SYSTEM MOVING OVER THE AREA TODAY
WILL KEEP CIGS IN THE IFR CATEGORY...SOMETIMES IN LIFR CATEGORY. AS
THE SYSTEM SHIFTS EAST OF THE AREA TONIGHT...CONDITIONS WILL
GRADUALLY IMPROVE...RISING TO VFR LEVELS OVERNIGHT. GUSTY W TO
NW WINDS BEGINNING TO RELAX AFTER MIDNIGHT TONIGHT. 32/EE

&&

.MARINE...WEST TO NORTHWEST WINDS 25 TO 30 KNOTS WITH GUSTS TO 45
KNOTS WELL OFFSHORE CAN BE EXPECTED TODAY AND THIS EVENING IN THE
WAKE OF A STRONG COLD FRONT WHICH MOVED ACROSS THE MARINE AREA EARLY
THIS MORNING. SEAS WILL BUILD TO 6 TO 9 FEET OUT TO 20 NM AND 8 TO
11 FEET WELL OFFSHORE. CONDITIONS WILL BEGIN TO GRADUALLY IMPROVE
FRIDAY MORNING THROUGH FRIDAY AFTERNOON AS HIGH PRESSURE BUILDS OVER
THE CENTRAL GULF STATES. A GALE WARNING IS NOW IN EFFECT FROM 20 TO
60 NM OUT UNTIL MIDNIGHT TONIGHT. A SMALL CRAFT ADVISORY WILL REMAIN
IN EFFECT FOR THE OTHER MARINE ZONES UNTIL 18Z FRI. A SMALL CRAFT
ADVISORY WILL REMAIN IN EFFECT FOR THE OFFSHORE ZONES...20 TO 60 NM
OUT...FROM MIDNIGHT TONIGHT THROUGH MIDDAY FRI. 32/EE

&&

.FIRE WEATHER...A COLD FRONT HAS MOVED EAST OF THE AREA...BUT AN
UPPER LEVEL DISTURBANCE MOVING TOWARD THE REGION FROM THE WEST WILL
KEEP CLOUDY SKIES AND PRECIPITATION IN THE FCST THROUGH TODAY. A COLD
RAIN WILL OCCUR ACROSS MOST OF THE REGION TODAY...POSSIBLY MIXED WITH
OR CHANGING OVER TO SNOW ALONG AND NORTH OF A LINE THAT GENERALLY
RUNS FROM WIGGINS MS TO CAMDEN AL. ANY SNOWFALL ACCUMULATIONS ARE
EXPECTED TO BE ONE INCH OR LESS...AND ONLY ON GRASSY SURFACES. DRIER
AND COOLER WEATHER WILL MOVE ACROSS THE REGION ON FRIDAY THEN
GRADUALLY WARM AND MOISTEN OVER THE WEEKEND AS HIGH PRESSURE SETTLES
OVER THE REGION FRIDAY...THEN SHIFTS EAST THROUGH MONDAY. AFTERNOON
RELATIVE HUMIDITIES WILL HAVE TO BE CLOSELY MONITORED FRIDAY THROUGH
SUNDAY. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      44  31  57  33 /  60  00  05  05
PENSACOLA   51  34  60  35 /  60  05  05  05
DESTIN      56  37  60  40 /  60  05  05  05
EVERGREEN   47  33  55  30 /  70  10  05  05
WAYNESBORO  41  30  54  28 /  80  05  05  05
CAMDEN      48  32  53  28 /  70  10  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY FROM 9 AM THURSDAY TO 6 PM THURSDAY FOR
     THE FOLLOWING ZONES: CHOCTAW...CLARKE...AND WASHINGTON.

FL...NONE.
MS...WINTER WEATHER ADVISORY FROM 9 AM THURSDAY TO 6 PM THURSDAY FOR
     THE FOLLOWING ZONES: GEORGE...GREENE...PERRY...STONE...AND
     WAYNE.

GM...SMALL CRAFT ADVISORY UNTIL NOON FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...AND MOBILE BAY.

     GALE WARNING UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING ZONES:
     WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...AND
     WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM MIDNIGHT FRIDAY TO NOON FRIDAY FOR THE
     FOLLOWING ZONES: WATERS FROM DESTIN TO PENSACOLA FL FROM 20
     TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
     FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Dec 11, 6:20 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
620 AM CST THU DEC 11 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-121200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
620 AM CST THU DEC 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...TONIGHT AND THURSDAY.

A STRONG UPPER LOW PRESSURE SYSTEM OVER SOUTHEAST LOUISIANA THIS
MORNING WILL CONTINUE TO MOVE NORTHEAST OVER SOUTHERN MISSISSIPPI
AND SOUTHERN ALABAMA LATER TODAY AND EARLY TONIGHT. WIDESPREAD LIGHT
TO MODERATE RAIN IS EXPECTED FOR MOST OF THE FORECAST AREA TODAY
WITH THIS SYSTEM...CHANGING OVER TO A MIXTURE OF SNOW AND LIGHT RAIN
FOR MUCH OF SOUTHEAST MISSISSIPPI AND SOME INLAND AREAS OF SOUTHWEST
ALABAMA LATER THIS MORNING AND THIS AFTERNOON. TOTAL ACCUMULATIONS
OF 1 INCH OR LESS CAN BE EXPECTED OVER NORTHERN AREAS OF SOUTHEAST
MISSISSIPPI...STRETCHING INTO SOME INLAND AREAS OF SOUTHWEST
ALABAMA. ACCUMULATIONS OF 1/2 OF AN INCH OR LESS CAN BE EXPECTED
FURTHER SOUTH MAINLY OVER SOUTHEAST MISSISSIPPI. ALTHOUGH SOME
ROADS...BRIDGES OR OVERPASSES MAY BECOME SLICK SIGNIFICANT TRAVEL
PROBLEMS ARE NOT EXPECTED AT THIS TIME DUE TO SURFACE TEMPERATURES
REMAINING ABOVE FREEZING THROUGH EARLY TONIGHT. RAIN AND SNOW SHOULD
BEGIN TO END AND MOVE OUT AROUND SUNSET TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

TEMPERATURES WILL FALL BELOW FREEZING TONIGHT. A FEW LINGERING
PATCHES OF MOISTURE ON ROADWAYS AND BRIDGES COULD ICE OVER BY
DAYBREAK FRIDAY MORNING...MOSTLY OVER THE INLAND COUNTIES OF
SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION FOR SEVERE WEATHER
OPERATIONS IS NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Choctaw

When
December 11, 9:00 AM CST to 6:00 PM CST
Where
Choctaw forecast zone
Reported by
Emergency Manager
Coordinates
32.020, -88.263 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
December 11, 9:00 AM CST to 6:00 PM CST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
31.408, -88.208 (the zone’s center; the record gives no point)

Winter Weather, Clarke

When
December 11, 9:00 AM CST to 6:00 PM CST
Where
Clarke forecast zone
Reported by
Emergency Manager
Coordinates
31.677, -87.831 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140610, 140611, 140612.